Huge IV med error!Register Today!
This is a discussion on Huge IV med error! in Nursing Issues On Patient Safety, part of General Nursing ... I am terrified that I may have caused harm to a patient, but not know it. Some how I managed to...by MommaNurse08 Jul 14, '08I am terrified that I may have caused harm to a patient, but not know it. Some how I managed to give a patient IV BENTYL! I know how huge a mistake that is, and I have been upset, crying and going to pieces every since it happened. Some how in my head, I got Bently and Benadryl combined as one (dont know how), and diluted it, and give it. My patient got very light headed, I immediatly realized what I done. It passed within minutes, and the patient seemed to be ok. I told the doctor, and he didnt seem too concerned. He said that if the patient was ok after 20 minutes, it should be ok. The patient seemed to be ok, but how can I know if further damage will be done? Is it possible that something horrible will happen to this patient? I have been so worried sick over this. Can anyone elaborate on this? I have searched and searched for information on this and other than seeing it should not be given IV, and "may cause thrombosis" I cannot find out if it would be instant, or a week later or what. I am terrified for the patient. I just want to know if the patient is safe "now".
Print and share with friends and family.
Compliments of allnurses.com.
http://allnurses.com/showthread.php?t=317424©2013 allnurses.com INC. All Rights Reserved.
- 16,207 Views
- Jul 14, '08 by CrocutaI am so sorry that this happened in your practice. Med errors are a terrifying thing when you realize that it has happened to you.
First of all, you did the right thing when you realized your error. Every human being's initial reaction is to not tell anyone that we made a mistake. You overcame that and informed the proper people. Be sure that you document on your facility's QM form. The IV instead of IM route is a known source of errors. Your pharmacy should look into clearer warning labelling. Remember that all errors are systemic and involve multiple failure points. You may have been the last person in the chain, but errors should ALWAYS be seen as system failures.
Previous IV administration errors with bentyl have been noted. I found one reference from 2001 which indicated there were 9 reported route errors at that time. Most reported symptoms of bradycardia, dizziness and dry mouth. One case involved permanent disability (my guess is from thrombosis).
Serum half-life is approx 1.8 hours followed by a secondary phase of elimination with a slightly longer half-life. The drug is likely absorbed extensively by the tissues and then released later. I'm not a toxicologist, but I would venture to guess that the danger period is past.
You will feel guilt and you'll be second guessing yourself for a while. In the end, this will make you a better nurse and you'll grow from the experience. ::hugs::
- Jul 14, '08 by MommaNurse08Thank you for everything. I just hope and pray the patient remains OK. I probably wont be happy until I see the patient numourous times after this! Thank you a million time over!
- Jul 14, '08 by MercedThat is terrifying - it's possible that any nurse who doesn't realize that he or she could (& probably will) make a serious mistake is probably not paying attention, or not practicing in high-risk areas.
Doctors seem to be more aware of this, and act with more perspective and realism, it seems to me.
I am aware of 2 med errors I have made, both of which I reported immediately - and found the doctors to be understanding and the nurses to be more, "Omigod, this should never ever happen" - which is true, but not realistic.
- Jul 14, '08 by nerdtonurse?Take what happened, and turn it to good. Does the Bentyl have a very similar label to Benadryl? Does pharmacy need to repackage/relabel? Do they need to make the Bentyl harder to get at (we give so much Benedryl, we should have a franchise), so it would trigger a "hey, I didn't have to do this the last time I have this drug?"
Keep in mind, there are three kinds of nurses:
--the kind that have made med errors
--the kind that haven't made one--yet!
--and the kind that lie and say they haven't.
- Jul 14, '08 by adria37I have researched this extensively because it happened to a friend of mine. The risk is the patient may develop phlebitis, it is the reason it is not given IV. The person my friend did this to was fine btw. I am sorry this happened to you.
- Jul 14, '08 by MassEDQuote from MommaNurse08did you tell the patient? That would be the hard part....Thank you for everything. I just hope and pray the patient remains OK. I probably wont be happy until I see the patient numourous times after this! Thank you a million time over!
- Jul 14, '08 by Babs0512Thank goodness I don't make med errors often, but the last one that I am aware that I made was on a post op patient.
The order read: Give Morphine, 2mg IV q5min prn pain max dosage 15mg
We carry injectable morphine in 2mg/ml and 10mg/ml.
I grabbed what I thought was a 10 mg/ml syringe. I began giving it in 2mg increments as ordered. When I started, the patients pain was 10/10. I continued to give the morphine in 2mg increments until 8mg had been given, at which time the patient reported his pain was 5/10 and "tolerable" for him.
The patient had had a repair of a la forte fx of his mandible, and was in a lot of pain.
I got the patient to the floor, got back to PACU, and did a narcotic's count with the OR nurse who was still there. I had one too many morphine 10mg and one less 2mg morphine.
I had been giving this patient 0.2mg morphine per dose instead of 2mg as I documented. Most amazing of all, he actually had less pain!! He was talking (as best he could with his jaws wired shut) and telling jokes when I left him.
I immediately let the nurses on the floor know, and the supervisor and the doctor. This was NOT a funny error, not to me. I was extremely upset that I could make such a stupid error.
The doctor "laughed" and said "no problem", the nursing supervisor laughed and said "I guess we won't need to start a narcan gtt on him then!" I wrote my self up. And I got a stern scolding from my boss.
It could have been worse, if I been grabbing 10mg morphine thinking they were the 2mg syringes!! OMG that could have been deadly!
Med errors suck. I always feel terrible. Thank goodness it's been a rare occurrence for me. That I'm aware of, in 16 years, I've made 6 med errors. None have been deadly (thank God). I try to learn something from each error, and not repeat it.
We are fallible human beings taking orders from fallible human beings, treating fallible patients in a fallible system. Errors will happen. Don't beat yourself up. Own up to the error, learn from it, and don't make that mistake again.
- Jul 14, '08 by nosebleed23yes! you are correct! those that dont want to admit that they made a mistake are the ones who are insecure and doesnt care to the welfare of their patients..
- Jul 15, '08 by MommaNurse08As far as telling the patient, to be honest, they didnt want me to "alarm" the patient, so the patient remained in the dark. I think this is what hits me the hardest. So do you do as you are "advised" or do you do what you know to be right? I dont know if I will get the chance to do the right thing. Thanks to all of you for your comments. I am still feeling hideous over this, but was able to sleep for a few hours last night. (The day/night it happened I didnt sleep at all!)